Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Gaylord, MI

August 8, 2001Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 8, 2001, 12:35 PM EDT for Mackinac County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2001, 12:35 PM EDT (16:35 UTC)
Expired
Aug 8, 2001, 1:15 PM EDT
In force
40 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 9:45 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS53 KAPX 081636
SVRAPN
MIC097-081715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1235 PM EDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 115 PM EDT

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTH OF SAINT IGNACE
  TO 16 MILES WEST OF SAINT IGNACE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  SAINT IGNACE AROUND 1245 PM EDT.
  MACKINAC ISLAND AROUND 1250 PM EDT.
  CEDARVILLE...HESSEL AROUND 100 PM EDT.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:30 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 8, 12:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1230 PM EDT WED AUG 8 2001

MAIN CONCERNS FOR THE AFTERNOON ARE THE DERECHO IN UPPER MICHIGAN
AND THE HEAT ADVISORY IN LOWER MICHIGAN.

MCS/DERECHO IS MARCHING EAST AND WILL CONTINUE TO MAINTAIN STRENGTH
WITH THE RETURN HEAT AND MOISTURE FLOW.

THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR THE AFTERNOON. THE ONLY
PROBLEM WITH HITTING THE HIGH TEMPERATURES WILL BE NORTH OF M-32
WITH THE CLOUD DEBRIS FROM THE MCS INHIBITING SUNSHINE. AT THE SPEED
OF THE MCS EXPECT THAT THE TEMPERATURES WILL BE ABLE TO REBOUND
DURING THE AFTERNOON. WITH THE DEWPOINTS IN THE LOWER 70S ACROSS
MOST OF NORTHERN LOWER EXPECT THE HEAT INDICES TO REACH 105 BY 400
PM.

.APX...HEAT ADVISORY...THIS AFTERNOON AND EVENING...
       MIZ016>036-041-042.

LUTZ

In the hours before

Special weather statement, Aug 8, 9:45 AM EDT, 2 hours 50 minutes before
MIZ008-015-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
945 AM EDT WED AUG 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF EASTERN UPPER MICHIGAN EFFECTIVE UNTIL 200 PM EDT
WEDNESDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN EASTERN UPPER MICHIGAN
     MACKINAC AND CHIPPEWA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

SMITH
Local storm report, Aug 8, 12:28 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1228 PM EDT WED AUG 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    CURTIS                    MI   63 MPH TSTM GUST
08/08/01   MACKINAC                       REPORTED BY STORM
                                          SPOTTER.

1210 PM    2 E GOULD CITY            MI   .75 INCH HAIL
08/08/01   MACKINAC                       EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          PUBLIC.

DNV

ZCZC ARBLSRAPN ALL
TTAA00 KAPN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1230 PM EDT WED AUG 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    CURTIS                    MI   63 MPH TSTM GUST
08/08/01   MACKINAC                       REPORTED BY STORM
                                          SPOTTER.

DNV

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:35 AM EDTSevere Thunderstorm WarningAPXMackinac70 min
Aug 8, 12:04 PM EDTSevere Thunderstorm WarningAPXChippewa71 min
Aug 8, 12:43 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Emmet47 min
Aug 8, 1:18 PM EDTSevere Thunderstorm WarningAPXCheboygan42 min
Aug 8, 3:25 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.